Wednesday, July 02, 2008 FuzzyQball, Community Member, asks

Q: Methotrexate and Nausea

My son (24) has been on Methotrexate for about 6 weeks.(20 mg)  At first there were not many symptoms but a few weeks ago he started feeling nauseated the moring after, and it seems to be getting worse week after week.  Is there anything he can take to help with this.  I was wondering if gravol might help?  He has really cut down on the naproxen since he start the MT, but I wonder if that is the thing to do if he still has significant pain?  How long does it take this stuff to work?

Answer This
Answers (4)
Lene Andersen, Health Guide
7/ 3/08 12:27pm

Medications for RA usually take a while to build up in your system and that means that the longer you take them, the more effective they become.  If your son is cutting down on Naproxen because he feels he doesn't need it as much anymore, that's a good thing and a sign that the Methotrexate is starting to work.  However, even though the disease modifying drug (like Methotrexate, TNF blockers, etc.) is working, you can usually expect to still need painkillers, just not as many as without the medication. 

 

Medications for RA also have a tendency to be really hard on the stomach.  I recommend that your son talk to his rheumatologist about his problems - it's a common side effect and I'm sure the doctor has a number of suggestions.  Over-the-counter medications such as antacids can help, as can eating bland food the day after taking the medication.  Peppermint tea, hot water with a small slice of lemon and ginger tea help settle the stomach.  He can also try taking acidophilus every day (or eat one of the probiotic yogurts) - it helps protect your G.I. system.  Depending on your son's specific stomach issues, there's also prescription medications such as Losec or Pantoloc that may be helpful.  All of these suggestions may help your son decrease the level of nausea to a point where he can live with it, but if it becomes intolerable, he should certainly speak to his doctor about alternatives.

Reply
Betsy ann, Community Member
7/ 2/08 10:11pm

hi when i was taking methotrexate i would feel nauseated almost all week but what seemed to work is folic acid. I would take 400mg the day that i took my methotrexate and every other day i would take 200mg. It did wonders for me. Hopefully your son feels better... I know that methotrexate was a very hard medication :( God Bless!

 

-Betsy

Reply
Ginny, Community Member
8/11/08 10:55pm

Hi...I also take methotrexate and at first I wasn't nauseated, but after a month it started. I eat very light for 2 days after taking it just chicken broth with some rice and a few saltines.  It helps me I hope it will help your son.  I am feeling better on this medication than I have on the others so I look at this way...if nauseated is the worse it is and I am functioning better it is worth it.

I hope this helps

Ginny

Reply
Ginny, Community Member
8/11/08 10:57pm

Hi..forgot to tell you this...I also take 1 mg of folic acid daily..the dr said it would help with the nausea.

Ginny

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By FuzzyQball, Community Member— Last Modified: 06/13/12, First Published: 07/02/08